Video:The Pros and Cons of Antibiotics for Acnewith Dr. Howard Goldberg
Antibiotics can successfully treat acne, however there are some disadvantages to these medications. Watch this health video from About.com to learn more about the pros and cons of antibiotics for acne.See Transcript
Transcript:The Pros and Cons of Antibiotics for Acne
Hi I'm Doctor Howard Goldberg from the Cosmetic Dermatology and Aesthetic Laser Center in Swampscott, Massachusetts. Today for About.com I will be discussing the pros and cons of antibiotics for acne.
Pros of Antibiotics for Acne
Acne lesions are felt to be caused by bacteria called the Propionibacterium. In the past, the use of antibiotics, in the tetracycline family particularly, were very effective in killing this bacteria and very effective therefore in treating acne lesions. Sometimes just taking the antibiotic for one or two weeks would result in very rapid clearing of fairly severe acne.
Antibiotics have an additional advantage in that they are very simple to use. Just one or two pills a day. This can be a very important advantage when a person has fairly extensive acne lesions involving face, chest and back and the use of topical medications can be quite problematic to try and cover all the areas. Just taking the pill that gets to the sight via the bloodstream is a very simple way of addressing the problem. However, let's talk about the cons with antibiotics.
Acne Bacteria Can Develop Resistance to Antibiotics
The biggest problem right now with antibiotics is that many of the bacteria have developed resistance to the antibiotics we use for treating acne, because these antibiotics have been overused.
This has become a very big problem. In some populations as many as seventy five or eight percent are resistant to to these antibiotics for the treatment of their acne.
Side Effects Caused by Acne Antibiotics
Even though when the antibiotics are effective in treating the acne they can produce other significant side affects. GI upset is a common side effect. In females vaginal yeast infections also represent a significant problem. Although these can be addressed by concomitantly prescribing anti-yeast medication.
Doxycycline is particularly associated with photo-sensitivity so that during the summer months patients taking this drug have to be very very cautious with the sun or they can end up with a severely blistering sun burn.
And finally Minocycline can be associated with light-headedness, especially if the drug is not taken with food. And rarely Minocycline can also cause a black pigmentation of the skin, especially on the lower legs.
Antibiotics React Differently Depending on the Individual
Thus the antibiotics can be very affective at times in some patients with minimal side effects. But in other patients the drug either does not work or side effects preclude their use and therefore other methods would have to be employed.
Consult a medical provider or dermatologist. End graphic. But obviously it's something that one would have to consult their local dermatologist to get further information on. Thanks for watching. To learn more visit About.com.